Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Memphis, TN

January 10, 2017Shelby County, Tennessee; DeSoto County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jan 10, 2017, 10:42 PM CST for Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2017, 10:42 PM CST (04:42 UTC)
Expired
Jan 11, 2017, 1:45 AM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 33 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

836 
WGUS54 KMEG 110442
FFWMEG
MSC033-TNC157-110745-
/O.NEW.KMEG.FF.W.0001.170111T0442Z-170111T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1042 PM CST TUE JAN 10 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northeastern DeSoto County in northwestern Mississippi...
  Southeastern Shelby County in west Tennessee...

* Until 145 AM CST

* At 1041 PM CST...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 1 to 2 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Southaven, Collierville, Germantown, Olive Branch, Horn Lake,
  Cordova, Memphis, Southeast Memphis, Southwest Memphis, Whitehaven,
  Lynchburg, Fisherville, Capleville, Plum Point, White Station and
  Parkway Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3509 9005 3519 8965 3512 8964 3499 8965
      3499 8972 3497 8972 3497 9013

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 9:20 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 10, 9:20 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
920 PM CST Tue Jan 10 2017

.UPDATE...

Band of showers has developed from Savannah, Tennessee to
Marianna, Arkansas while light showers and drizzle continues over
Northeast Mississippi. Do not know if this band will move much
during the overnight period. Models show some elevated instability
developing thus would not be surprised to see some rumbles of
thunder occurring during the early morning hours. Have bumped up
POPS for areas around this band of showers to account for some
meandering of the line. Rest of the forecast looks good as
temperatures will remain mild thanks to the southerly winds.

KRM

&&

.DISCUSSION... /issued 312 PM CST Tue Jan 10 2017/

Skies remain mostly cloudy across the Mid-South this afternoon
with strong southerly winds gusting as high as 40 mph.
Temperatures as of 3 PM range from the mid 50s to the mid 60s,
resulting in just a smidgen of instability across the region.
Aloft, a strong upper-level cyclone is lifting northeast into the
Great Lakes as a strong upper-tropospheric jet streak noses in
from the west. A surface cold front was moving east across the
Midwest, extending from an area of low pressure over WI, south
across MO into north TX. A stronger cold front behind the initial
boundary will overtake the initial feature, moving into the
northern portion of the CWA tonight.

Scattered showers, and possibly a few thunderstorms, are expected
this evening. The greatest rain chances will be south of I-40, but
the most favorable area for thunderstorms will be to the north,
closer to the stronger dynamics. This front will stall tonight,
likely north of I-40, lifting back to the north as a warm front by
sunrise. As surface pressures fall over the Plains, the tightening
gradient will support gusty south winds once again tomorrow. Wind
speeds will not be as strong as today, generally in the 10-20 mph
range, but we'll see moisture continue to stream northward across
the CWA. Additional showers are likely, especially along and north
of the warm front. This means the greatest rain chances on
Wednesday are likely early in the day, with less focused lift
during the afternoon.

South winds will continue through most of the day Thursday. This
will keep overnight low temperatures well above normal. In fact,
many areas are forecast to remain above 60 degrees Thursday
morning, well above normal highs for mid January. Strong warm
advection will push temperatures into the upper 60s and lower 70s
by Thursday. There should be adequate instability to support
showers and thunderstorms along a cold front that is progged to
move in from the north during the afternoon hours. There is't
much synoptic scale forcing and neither instability nor
hodographs look too impressive. This should limit the severe
weather potential.

Cold air moves into the CWA for Friday, but isn't expected to stay
long. Temperatures Friday afternoon may remain in the 40s for the
northern counties, but should warm into the 60s farther south.
This cold front is forecast to stall and lift back north across
the area as a warm front Friday night into Saturday. While in the
warm sector over the weekend, PoPs will remain muted given the
lack of any defined surface boundaries or strong forcing aloft.
However, rain chances will be on the increase early next week as a
southern stream trough moves across the southwest CONUS, lifting
northeast into the Ohio Valley. There remain some rather
significant differences regarding how the GFS and ECMWF phase this
trough with the polar stream, so we'll have to keep an eye on how
this system evolves.

Johnson

&&

.AVIATION...

Cold front approaching the region will stall from NW Tennessee into
Eastern Arkansas tonight. This boundary will eventually turn back
as a warm front early Wednesday. Mainly VFR conds prevail this
evening. North of where the front stalls...KJBR...LIFR conds will
likely develop with fog...low clouds and possibly drizzle. To the
south of the stalled boundary expect mainly IFR conditions in low
clouds to develop later tonight. Showers are possible near KTUP
this evening spreading back north early Wednesday as the warm
front lifts north. Winds will be diminishing early in the period
and then increasing again after the warm front lifts back
north...becoming quite gusty by later Wednesday afternoon.

SJM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jan 10, 7:47 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
747 PM CST TUE JAN 10 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-111300-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
747 PM CST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 11:08 PM CSTDense Fog AdvisoryMEGLake9 hr

Nearby

Flash Flood Warnings in Tennessee, 2017Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.